Incidence of and Risk Factors for Severe Adverse Events in Elderly Patients Taking Angiotensin-Converting Enzyme Inhibitors or Angiotensin II Receptor Blockers after an Acute Myocardial Infarction.Pharmacotherapy. 2018 01; 38(1):29-41.P
To assess the incidence of and risk factors associated with severe adverse events in elderly patients who used angiotensin-converting enzyme inhibitors (ACEIs) or angiotensin II receptor blockers (ARBs) after an acute myocardial infarction (AMI).
Retrospective cohort study.
Centers for Medicare & Medicaid Services Chronic Conditions Data Warehouse (Medicare service claims database), American Community Survey of the U.S. Census Bureau, and Multum Lexicon Drug database.
A total of 101,588 eligible Medicare fee-for-service beneficiaries 66 years or older, who were hospitalized for AMI between January 1, 2008, and December 31, 2009, and used ACEIs or ARBs within 30 days after discharge.
MEASUREMENTS AND MAIN RESULTS
Primary outcomes were hospitalizations for acute renal failure (ARF) and hyperkalemia. The secondary outcome was discontinuation or suspension of ACEI/ARB therapy after a visit to a health care provider. The primary risk factors of interest were age, sex, race/ethnicity, and chronic kidney disease (CKD). Cumulative incidence curves and multivariable Fine-Gray proportional hazards models with 95% confidence intervals (CIs) were used with death as a competing risk in both intention-to-treat (ITT) and as-treated (AT) analyses. In the study cohort, 2.8% experienced ARF, 0.5% experienced hyperkalemia, and 63.7% discontinued ACEI/ARB therapy within 1 year after hospital discharge. Approximately half of the incidence of ARF and hyperkalemia occurred within 6 months after hospital discharge, but the cumulative incidence increased after 6 months. Patients older than 85 years had a higher rate of ARF (ITT hazard ratio [HR] 1.15, 95% CI 1.04-1.28) and hyperkalemia (ITT HR 1.33, 95% CI 1.05-1.68) compared with those aged 65-74 years. Patients with baseline CKD had higher rates of ARF (ITT HR 1.61, 95% CI 1.42-1.82), hyperkalemia (ITT HR 1.41, 95% CI 1.11-1.77), and ACEI/ARB therapy discontinuation or suspension (ITT HR 1.05, 95% CI 1.02-1.09).
We found a low incidence of ARF and hyperkalemia in elderly patients treated with ACEIs or ARBs after AMI hospitalization. However, a high rate of treatment discontinuation might prevent a higher rate of occurrence of these events. Long-term careful monitoring of severe adverse events and timely discontinuation of ACEIs or ARBs among elderly patients with advancing age and CKD after an AMI is warranted in clinical practice.